Wildfire, Latimer
- When
- April 9, 9:00 AM CST to April 13, 10:00 PM CST
- Where
- Latimer forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.876, -95.250 (the zone’s center; the record gives no point)
Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County where over 700 acres were burned, Pushmataha County where over…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid April. A number of wildfires occurred across the region during this period, but the largest fires affected Latimer County where over 700 acres were burned, Pushmataha County where over 450 acres were burned, Le Flore County where over 400 acres were burned, and Okmulgee County where over 200 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 5:52 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 652 AM CDT Fri Apr 9 2021 .DISCUSSION... A WS condition will continue for the first part of the morning with winds up to 40kts across parts of NE OK at or around the 2000ft level. High clouds are increasing this morning with lower clouds starting to migrate north of the Red River. Overall, VFR conditions are still likely for most this morning with the exception of KMLC which should see some MVFR ceilings moving in later this morning. This afternoon will see a cold front move into a rather warm and unstable airmass. This, as a result, will trigger thunderstorm development initially ahead of the front across NE OK before more widespread activity initiates along the cold front. Chances are high that all TAF sites will see storm activity with medium to high confidence in terms of the timing shown in the TAFs. KMLC confidence in storms and timing has increased since the last TAF issuance with the bulk of the activity there expected along and just ahead of the cold front. Several storms across E OK and NW AR will be strong to severe with damaging wind gusts and large hail the primary severe concerns. Large hail will be most likely for our NE OK TAF sites during the mid to late afternoon hours with any discreet storms. Hail could exceed 2 inches in diameter with the strongest storms. The gustiest winds will likely be along the line of storms that develops along the cold front. Brief gusts could exceed 50kts from the NW within these storms. These storms will likely exit the area between 03 to 05Z tonight with the potential for some wrap around shower activity across our NE OK TAF sites. Borderline MVFR conditions will likely persist through the end of the period for our NW AR TAF sites as the clouds will be slow to clear there. Snider && .PREV DISCUSSION... /Issued 346 AM CDT Fri Apr 9 2021/ DISCUSSION... Several moving parts within the evolving pattern across the local area today. Currently a warm front is draped across N TX and marks a notable moisture gradient. Pressure falls have begin to intensify across NW TX as influence from a subtle mid level wave begins to spread eastward. Expect this wave to foster scattered convection across SE OK into west central AR during the mid morning to early afternoon hours. These storms will remain north of the warm front and brief hail potential would exist with any stronger storm with this activity. Upstream is a much more vigorous wave and associated cold front which is quickly advancing southward and currently approaching NW KS. Moisture return will intensify across the forecast area later this morning with the influence of the morning convection a notable influence in how far northeastward the deeper moisture can advance. The forecast will side toward a a corridor of instability developing across E OK in advance of the cold front and expanding eastward through SE OK with somewhat of a decrease across W AR as moisture return is interrupted. Expect storms to develop along the cold front across NE OK by early to mid afternoon with a quick increase in intensity and also a rather quick increase in coverage. Initial storms will pose a risk of large hail and possibly a tornado especially if a weak sfc low does develop the advancing front as suggested by some solutions. Strong forcing and an advancing cold front support a steady transition toward a linear storm mode. Further south across SE OK will mark a broader expanse of a higher conditional environment. Storm coverage in advance of the cold front is much more uncertain within this zone with several solutions maintaining mid level capping in advance of the front. Any sustained storm that does precede the front will have an environment supportive of all severe weather modes before the cold front eventually overtakes this corridor. The linear complex of storms originating on the front have potential to develop a stronger cold pool and accelerate ahead of the front with a damaging wind threat. The overall system will likely clear the forecast area by mid evening. Breezy and cooler conditions Saturday with a quick warm up Sunday ahead of the next cold front. The sustained winds both days will likely increase fire weather concerns especially for areas that do not receive much rainfall today. The cold front passing late Sunday with have only a low chance of light rainfall with most areas remaining dry. The sfc high pressure poised to build across the central U.S. early next week is fcst to remain anomalously strong for several days and will maintain temps below normal through much of next week. The flow aloft will gradually transition toward a more unsettled pattern and several weak waves will pass across the Plains, with periodic rain chances likely. However, timing and extent of the overall rainfall event is much more uncertain and the forecast will maintain near daily low chances through much of next week. && .PRELIMINARY POINT TEMPS/POPS... TUL 76 46 67 45 / 90 40 10 0 FSM 76 49 69 45 / 40 70 10 0 MLC 75 46 69 45 / 60 50 0 0 BVO 77 43 66 41 / 100 40 10 0 FYV 75 44 62 40 / 40 80 20 0 BYV 78 46 61 42 / 40 80 30 0 MKO 75 45 67 44 / 70 50 10 0 MIO 78 45 61 42 / 80 70 30 0 F10 74 45 69 44 / 80 50 10 0 HHW 74 48 70 46 / 60 60 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && LONG TERM....99
Hazardous Weather Outlook National Weather Service Tulsa OK 506 AM CDT Fri Apr 9 2021 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 506 AM CDT Fri Apr 9 2021 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Portions of Eastern Oklahoma. ONSET...Afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Primarily Afternoon. HEAVY RAIN. RISK...Elevated. AREA...Portions of Eastern Oklahoma and Northwest Arkansas. ONSET...Afternoon. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Afternoon and early evening. FIRE WEATHER DANGER. RISK...Limited. AREA...Osage and Pawnee counties. ONSET...Afternoon. DISCUSSION... Scattered thunderstorms are likely to develop mid to late morning across southeast Oklahoma and west central Arkansas. These storms will have a limited risk of severe weather with hail being the expected hazard. Conditions will become increasingly supportive of severe weather this afternoon especially across much of eastern Oklahoma. A cold front will move into northeast Oklahoma this afternoon and focus storm development. Storms will likely quickly become severe with large hail and damaging wind potential. Initial storms ahead of the cold front may pose a risk of tornadoes, otherwise storm coverage will steadily increase along the advancing front with damaging winds becoming the predominant hazard. Further south across southeast Oklahoma uncertainty exists on whether storms can develop prior to the cold frontal passage. Should storms develop ahead of the front the potential for for all severe weather hazards will exists including tornadoes. Storms ongoing along the advancing front will also sweep across this region with a continued risk of severe weather. Severe weather potential will extend through western Arkansas and primarily associated with the line of storms along the cold front. Damaging winds and locally large hail appear the most likely hazards. Storms will push further east into Arkansas by the late evening hours. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...High Fire Weather and High Wind Potential. SUNDAY...No Hazards. MONDAY...High Fire Weather Potential. TUESDAY and WEDNESDAY...Thunderstorm Potential. THURSDAY...No Hazards. EXTENDED DISCUSSION... Gusty northerly winds will continue on Saturday which will raise fire weather concerns for locations which receive little to no rainfall on Friday. The next chance for showers and isolated thunderstorms returns by mid next week. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
4 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949106, 949107, 949108, 949109.